ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesView all Images (58)
Drug-induced pigmentation in Adult
Print
Other Resources UpToDate PubMed

Drug-induced pigmentation in Adult

Print Images (58)
Contributors: William Schaffenburg MD, Susan Burgin MD
Other Resources UpToDate PubMed

Synopsis

Drug-induced pigmentation or hyperpigmentation may be caused by multiple drugs and through a number of differing mechanisms. Perhaps the most common reaction is post-inflammatory hyperpigmentation, as typically seen following inflammatory drug eruptions or fixed drug eruptions. Other mechanisms include cutaneous deposition of the drug or its metabolites, increased melanin synthesis, "pigment incontinence" from damage to melanocytes in the basal layer of the epidermis, or increased lipofuscin synthesis.

Increased melanin most often produces a brownish pigmentation in the dermis. When active compounds deposit in the dermis, however, there may be associated brown, red-brown, blue-black, or blue-gray discoloration. Drugs known to have such an effect are metals (eg, silver, gold, mercury, and bismuth), antimalarials, phenothiazines, amitriptyline, oral contraceptive pills, carbamazepine, gabapentin, lamotrigine, clozapine, amiodarone, clofazimine, minocycline, chemotherapeutic agents, and treatments for human immunodeficiency virus (HIV) suppression. Quinacrine causes a diffuse yellow color.

Agents used to treat HIV-infected patients have been shown to primarily cause skin and nail hyperpigmentation, and nail hyperpigmentation is one of the most common cutaneous side effects of antiretroviral therapy. Generally, hyperpigmentation caused by antiretroviral agents is dose-dependent and reversible.

A number of chemotherapeutic agents are also associated with hyperpigmentation, including carmustine, bleomycin, cisplatin, busulfan, doxorubicin, fluorouracil, hydroxyurea, mitoxantrone, vinorelbine, thiotepa, methotrexate, ifosfamide, cyclophosphamide, and docetaxel.

Related topics: Drug-Induced Flagellate Pigmentation, Amiodarone Drug-Induced Pigmentation, Minocycline Drug-Induced Pigmentation, Drug-Induced Hypopigmentation, Drug-Induced Oral Pigmentation, Drug-Induced Nail Pigment

Codes

ICD10CM:
T50.995A – Adverse effect of other drugs, medicaments and biological substances, initial encounter

SNOMEDCT:
110284009 – Drug-induced pigmentation

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Always have Kaposi sarcoma in the differential diagnosis of hyperpigmentation in HIV-infected individuals (and have a low threshold to biopsy).

Nail and skin hyperpigmentation have been observed in HIV / AIDS patients independent of HAART. Thus, pigmentary alteration in this population may be especially difficult to attribute to drugs.

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed: 10/28/2016
Last Updated: 01/09/2017
Copyright © 2019 VisualDx®. All rights reserved.
Drug-induced pigmentation in Adult
Print 58 Images Filter Images
View all Images (58)
(with subscription)
 Reset
Drug-induced pigmentation : Black color, Blue color, Brown color, Green color, Hyperpigmented patches
Clinical image of Drug-induced pigmentation
Copyright © 2019 VisualDx®. All rights reserved.